Michigan, 2013

Lake-Effect Snow and Winter Weather in Michigan, November 25 to 27, 2013

November 25 to 27, 2013 · NWS MQT · 10 events in 5 counties and zones

More cold air crossing Lake Superior produced moderate to heavy lake effect snow for the west to northwest snow belts from the 25th into the 27th.

Where it happened

Every event with a place to put it; 10 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
10

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MQT wrote it up.

More cold air crossing Lake Superior produced moderate to heavy lake effect snow for the west to northwest snow belts from the 25th into the 27th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Nov 25, 6:45 AM EST, 1 hour 15 minutes earlier.

Area forecast discussion, Nov 25, 6:45 AM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
645 AM EST MON NOV 25 2013

.SHORT TERM...(TODAY AND TONIGHT)
ISSUED AT 516 AM EST MON NOV 25 2013

WV IMAGERY AND RUC ANALYSIS INDICATED WNW MID/UPPER LEVEL FLOW FROM
CNTRL CANADA THROUGH THE GREAT LAKES WITH ONE SHORTWAVE TROUGH FROM
NW ONTARIO INTO NW MN AND ANOTHER WELL TO THE NORTH MOVING INTO NRN
SASK. AT THE SFC...A TIGHT PRES GRADIENT PREVAILED ACROSS THE WRN
GREAT LAKES BTWN A 1000 MB LOW LOCATED JUST NORTH OF THUNDER BAY
ONTARIO AND A 1036 MB RIDGE OVER THE OH VALLEY. WITH THE STRONGEST
PRES FALLS MOVING TO THE NE OF LAKE SUPERIOR...VERY STRONG SW WINDS
PERSISTED ACROSS WRN LAKE SUPERIOR AND NRN LAKE MICHIGAN. WAA
LEADING TO INCREASING STABILITY HAS LIMITED MIXING OF 45-50 KNOT
925-850 MB WINDS TOWARD THE SFC EXCEPT OVER THE RELATIVELY WARM LAKE
MICHIGAN WATERS. GUSTS IN THE 35-40 KT RANGE PERSISTED FROM FAIRPORT
TO PORT INLAND WHERE A WIND ADVISORY WAS IN EFFECT. WINDS OVER
INLAND LOCATIONS AT ESC AND ISQ WERE ONLY GUSTING TO AROUND 25
KNOTS. RADAR INDICATED WEAK RETURNS...MAINLY OVER THE ERN CWA...WITH
SOME PATCHY LIGHT SNOW OR FLURRIES SUPPORTED BY 700-300 QVECTOR CONV
AND ISENTROPIC LIFT  AHEAD OF THE UPSTREAM SHRTWV.

TODAY...EXPECT WINDS TO SUBSIDE BY THE 15Z WIND ADVISORY EXPIRATION
TIME AS THE CORE OF THE STRONGEST 925-850 MB WINDS SHIFTS OFF TO THE
EAST. AS THE AREA OF LIGHT SNOW MOVES TO THE EAST...SOME LAKE
ENHANCEMENT MAY BE POSSIBLE WITH THE SW FLOW OFF OF LAKE MICHIGAN
BUT SHOULD REMAIN MAINLY TO THE SOUTH AND EAST OF THE CWA. OVER THE
KEWEENAW...AN AREA OF LOW LEVEL CONV AS WINDS VEER FROM SW TO W MAY
BRING A BRIEF PERIOD OF LAKE ENHANCED SNOW. HOWEVER...MID LEVEL
DRYING WITH THE DRY SLOT AND MARGINAL INSTABILITY WITH 850 MB TEMPS
AROUND -7C (LAKE SFC NEAR 4C) SUPPORTS ONLY CHANCE POPS WITH ANY
ACCUMULATIONS ONLY AMOUNTING TO A HALF INCH OR LESS. INCREASING
850-700 MB MOISTURE AND AND 850/700 MB TEMPS DROPPING TO -10C/-17C
WITH THE APPROACH OF THE SHRTWV WILL ALSO BRING AN INCREASE IN LAKE
ENHANCED SNOW INTO THE WEST AND THE ERN SHORELINE FROM PICTURED
ROCKS TO GRAND MARAIS.

TONIGHT...STRONGER CAA DROPPING 850 MB TEMPS TO AROUND -18C BOOSTING
LAKE INDUCED CAPES TO NEAR 700 J/KG ALONG WITH STRENGTHENING
CYCLONIC NW FLOW WILL BRING A FURTHER INCREASE IN LES INTO THE WEST.
THE HIGH RES MODELS OFFER A VARIETY OF SOLUTIONS AS TO WHERE THE
HEAVIER SNOW BANDS WILL FOCUS AND DELAY THE STRONGER VEERING WIND
SHIFT AND LOW LEVEL CONV BAND MOVING IN TIL AFT 12Z. ALTHOUGH
SEVERAL INDICATE THE GREATER SNOW POTENTIAL INTO THE KEWEENAW AND
IRONWOOD AREAS...CONFIDENCE IN IN HIGHLIGHTING ANY PARTICULAR
LOCATION IS LIMITED. SO...A GENERAL 2 TO 5 INCH FCST WAS INCLUDED
FOR MOST OF THE NW TO WNW FLOW SNOWBELTS IN THE WEST AS WELL AS
LOCATIONS NORTH OF M-28 EAST OF MUNISING.

.LONG TERM...(TUESDAY THROUGH SUNDAY)
ISSUED AT 437 AM EST MON NOV 25 2013

EXTENT OF LAKE EFFECT SNOW AND SNOW AMOUNTS ALONG WITH THE NEED FOR
ANY ADVISORIES OR WARNINGS TUESDAY/TUESDAY NIGHT IS PRIMARY FOCUS.

IN LARGE SCALE...STRONG SHORTWAVE IN NORTHERN STREAM CURRENTLY OVER
NORTHERN MANTIOBA WILL BE CROSSING UPR MICHIGAN AND LK SUPERIOR ON
TUESDAY. NAM/GFS/ECMWF DECENT AGREEMENT WITH TIMING OF LARGER SCALE
IMPACTS AS THEY ALL SHOW H7-H5/H5-H3 Q-VECTOR CONVERGENCE INTO WESTERN
UPR MICHIGAN BEFORE 12Z TUESDAY SPREADING TO CNTRL CWA BY 18Z AND
EXITING EASTERN CWA BY 00Z WEDNESDAY. MAY SEE MINOR LGT SNOW EVEN
INTO SOUTH AS THE SHORTWAVE CROSSES THE REGION. BIGGEST IMPACT
THOUGH WILL BE ON LK EFFECT THAT BEGINS LATE TONIGHT. NAM AND GFS
FORECAST SOUNDINGS SHOW GOOD RESPONSE FM THE WAVE WITH INVERSION
HEIGHTS RISING ABOVE 5KFT LATE TONIGHT AND SPIKING UP TO 8-10KFT BY
MIDDAY TUESDAY. LAKE EQUILIBRIUM LEVELS INCREASE TO 13KFT AND LAKE
INDUCED CAPE VALUES CLIMB OVER 700J/KG AS H85 TEMPS FALL TO -17C TO
-20C BY TUESDAY NIGHT. SOUNDINGS ALSO INDICATE INCREASING MOISTURE
QUALITY TUESDAY INTO MOST OF TUESDAY NIGHT. SO...INSTABILITY AND
MOISTURE NOT THE ISSUE FOR MODERATE TO HEAVY SNOW. BOTH PARAMETERS
ARE THERE NO DOUBT. MAIN STICKING POINT FOR THE FORECAST ARE
LOW-LEVEL WIND FIELDS AND MORE SPECIFICALLY THE WIND DIRECTION WHICH
IS ALL SO CRITICAL FOR PEGGING WHERE HEAVIEST LK EFFECT WILL OCCUR.
UNFORTUNATELY...NOTEABLE DIFFERENCES EXIST BTWN THE NAM/NCEP HIGH
RES RUNS AND THE COARSER ECMWF/GFS AND ALSO THE GEM. MAIN ISSUE IS
HOW QUICKLY SOUTH TO BRING LOW-LEVEL WIND SHIFT PASSAGE ON TUESDAY.
PASSAGE OF THE TROUGH ESSENTIALLY KICKS LK EFFECT FM WNW/NW FLOW
AREAS TO AREAS FAVORED BY N/NNE WINDS. USUALLY LIKE THE NAM WITH
HIGHER RESOLUTION DETAILS...BUT SUCH A QUICK TROUGH PASSAGE AT
15Z-18Z ON TUESDAY IN THE NORTH SEEMS QUESTIONABLE AS SHORTWAVE
TROUGH AXIS IS STILL OVER CNTRL UPR MICHIGAN AT 18Z. WOULD EXPECT
THE TROUGH PASSAGE TO OCCUR TUESDAY EVENING IN THE WAKE OF THE
SHORTWAVE TROUGH CROSSING THE AREA. OVERALL...PREFERRED SOLUTION
IS PROBABLY MOST CLOSEST TO GFS/LOCAL REGIONAL WRF AND ECMWF.

WHAT THIS MEANS IN TERMS OF LK EFFECT SNOW IS EXPECT A PROLONGED
PERIOD OF LK EFFECT FOR WNW/NW FLOW AREAS LATE TONIGHT THROUGH LATE
TUESDAY AFTN /WHITE PINE TO ROCKLAND/TWIN LAKES AND MAYBE AS FAR
NORTH AS HOUGHTON/ AND ALSO OVER NORTHERN PARTS OF ALGER AND LUCE
COUNTIES. HEAVIER LK EFFECT THEN SHIFTS TO GOGEBIC/WESTERN ONTONAGON
AND MARQUETTE COUNTIES BY TUESDAY EVENING. BASED ON EXPECTED SLR/S
NEARING 20:1 OR EVEN ABOVE 20:1 AND QPF WHICH WAS BLEND OF REGIONAL
WRF AND EVENTUALLY THE WETTER NAM DNG LATER TUESDAY...SEEMS LIKE A
SOLID ADVY EVENT IS IN STORE WITH SNOW AMOUNTS OF 4-6/5-8 INCHES IN
THE 12 HOUR PERIOD FOR TUESDAY AND AGAIN ON TUESDAY NIGHT...THOUGH
THE LOCATIONS OF HEAVIEST SNOW SHOULD SHIFT AROUND AS WINDS IN THE
LAKE CONVECTIVE LAYER SO SOME SHEAR AND DO NOT STAY LOCKED IN THE
SAME DIRECTION FOR VERY LONG PERIOD OF TIME. SOME LOCATIONS IN THE
FAR WESTERN CWA /VCNTY OF IWD TO BERGLAND AND WHITE PINE/ MAY COME
CLOSER TO WARNING CRITERIA TUESDAY AFTN INTO TUESDAY NIGHT BUT SINCE
THE LARGER SCALE FORCING IS DIMINISHING WHEN WIND DIRECTION BECOMES
A MORE FAVORABLE N-NNE TO INCREASE CONVERGENCE IN THESE AREAS...WILL
OPT TO ISSUE THE ADVY AND LET FUTURE SHIFTS UPGRADE TO WARNING IF IT
IS NEEDED. SNOW WILL BE THE MAIN ISSUE WITH THIS EVENT. WINDS WILL
BE GUSTY 25-35 MPH...BUT STRONGEST WINDS AND BLSN/VSBY IMPACTS WILL
BE MORE OVER THE NORTHERN PARTS OF THE KEWEENAW ON TUESDAY AND
PERHAPS INTO NCNTRL UPR MICHIGAN ON TUESDAY NIGHT. NOT EXPECTING
WIDESPREAD BLSN AS THE EVENT THIS LAST WEEKEND HAD.

FOR NOW...COORDINATED WITH SHORT TERM FORECASTER AND PUT OUT LAKE
EFFECT SNOW ADVISORIES FOR WESTERN TIER. ADDITIONAL HEADLINES WILL
LIKELY BE ISSUED OVER NCNTRL AND POSSIBLY NORTHEAST CWA LATER TODAY
OR TONIGHT...BUT SINCE THE MORE SIGNIFICANT SNOW WILL NOT OCCUR IN
THESE AREAS UNTIL LATER TUESDAY OR EVEN AS LATE AS TUESDAY NIGHT IF
GFS IS COMPLETELY CORRECT...WILL NOT ISSUE THOSE HEADLINES NOW. NOT
ENOUGH CONFIDENCE THAT THESE AREAS WOULD SEE WARNING AMOUNTS SO DID
NOT WANT TO PUT A WATCH OUT EITHER.

SNOW SHOWERS PERSIST FOR N FLOW AREAS ON WEDNESDAY...BUT INTENSITY
WILL BE ON THE WANE WITH LOWERING INVERSION HEIGHTS TO AT OR BLO
5KFT. EVEN AS SNOW DIMINISHES...THE DGZ WILL BE IN THE HEART OF THE
LAKE CONVECTIVE LAYER SO WHAT SNOW SHOWERS ARE LEFTOVER ON WEDNESDAY
WILL BE THE EFFECIENT FLUFFY TYPE. WINDS WILL BE ON THE DECREASE AS
WELL...AS WILL BLSN/ASSOCIATED VSBY ISSUES. SINCE THE FLOW REMAINS
LGT NORTH ALL DAY AND INSTABILITY IS MORE THAN SUFFICIENT...SNOW
SHOWERS PROBABLY WILL NOT END COMPLETELY FOR FAR WEST OR NCNTRL BUT
THEY MAY BECOME PINNED CLOSER TO THE SHORELINES ON WEDNESDAY NIGHT
AS MESOSCALE EFFECTS/LAND BREEZES START TO DRIVE THE LOW-LEVEL
CONVERGENCE.

STILL COULD SEE SOME LGT SNOW ON THANKSGIVING. NO BIG IMPACT TO
TRAVEL EXPECTED THOUGH. BEST CHANCE OVER THE NORTHERN TIER. WEAK
TROUGH WORKS THROUGH THURSDAY NIGHT INTO FRIDAY. COULD SEE SOME SNOW
SHOWERS ACROSS KEWEENAW IN WNW FLOW ON FRIDAY. WEEKEND WILL FEATURE
MODEST WARMING TREND WITH SOME AREAS SLIGHTLY ABOVE FREEZING FOR
DAYTIME HIGHS. LGT SNOW MAY ACCOMPANY THIS WARM AIR ADVECTION BUT
LOOKS LIKE BETTER CHANCE FOR ANY SNOW ACCUMULATION WILL REMAIN TO
NORTH OF CWA.
&&

.AVIATION...(FOR THE 12Z TAFS THROUGH 12Z TUESDAY MORNING)
ISSUED AT 645 AM EST MON NOV 25 2013

AS A STRONG DISTURBANCE OVER NW ONTARIO AND ITS ATTENDANT SFC COLD
FRONT DIGS SE INTO THE NRN GREAT LAKES...EXPECT MVFR CIGS TO
DEVELOP OVER THE W AT IWD AND CMX THIS MORNING. WITH A STRONG
UPSLOPE W WIND...THE FROPA WILL ALSO BRING MVFR VSBY FOR A COUPLE
HOURS AT CMX THIS MORNING. ALTHOUGH SOME MVFR CIGS MAY OCCUR AT SAW
WITH THE FROPA...DOWNSLOPE NATURE OF THE FLOW INDICATES THIS
CONDITION WL BE MARGINAL AND MAY REMAIN VFR. THE BEST CHANCE OF MORE
PERSISTENT MVFR WX WILL BE AT CMX WITH A MORE PRONOUNCED UPSLOPE W
WIND...WHICH WILL GUST AS HIGH AS 30 KTS WITH A SLOW INFLUX
OF COLDER AIR/MORE DESTABILIZATION. THE APPROACH OF ANOTHER
DISTURBANCE AND LOW PRES TROF MAY BRING ANOTHER ROUND OF HEAVIER
LES TO CMX THIS EVENING...SO FCST IFR VSBYS AT THIS SITE THEN.
&&

.MARINE...(FOR THE 4 AM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 533 AM EST MON NOV 25 2013

SW TO W GALES OVER LAKE SUPERIOR THIS MORNING ARE EXPECTED TO
DIMINISH BY LATE MORNING OVER THE WEST AND MID AFTERNOON OVER THE
EAST. THE PRES GRADIENT WILL WEAKEN AS A TROUGH MOVES THROUGH THE
LAKE AND LOW PRESSURE NORTH OF LAKE SUPERIOR MOVES TOWARD JAMES BAY.
NORTHWEST WINDS TO 25 KTS SHIFT TO THE NORTH TO 30 KTS LATER TUESDAY
AND TUESDAY NIGHT. MAY GET CLOSE TO GALES THOUGH TUESDAY NIGHT INTO
WEDNESDAY MORNING. WINDS DIMINISH TO LESS THAN 25 KTS THURSDAY INTO
FRIDAY AS PRESSURE GRADIENT RELAXES. NEXT PERIOD OF STRONGER WINDS
WILL BE SATURDAY AS SOUTH WINDS INCREASE TO 30 KTS OVER THE EASTERN
LAKE AHEAD OF STRONGER LOW PRESSURE SYSTEM.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
  LAKE EFFECT SNOW ADVISORY FROM 10 PM THIS EVENING TO 7 AM EST
     WEDNESDAY FOR MIZ001-003.

  WIND ADVISORY UNTIL 10 AM EST THIS MORNING FOR MIZ013-014.

  LAKE EFFECT SNOW ADVISORY FROM 10 PM EST /9 PM CST/ THIS EVENING
     TO NOON EST /11 AM CST/ WEDNESDAY FOR MIZ002-009.

LAKE SUPERIOR...
  GALE WARNING UNTIL 2 PM EST THIS AFTERNOON FOR LSZ266-267.

  GALE WARNING UNTIL 11 AM EST THIS MORNING FOR LSZ263-264.

LAKE MICHIGAN...
  GALE WARNING UNTIL NOON EST TODAY FOR LMZ248-250.

  GALE WARNING UNTIL 7 AM EST THIS MORNING FOR LMZ221.

&&

SHORT TERM...JLB
LONG TERM...JLA
AVIATION...JLB
MARINE...JLB
Hazardous weather outlook, Nov 25, 5:19 AM EST, 2 hours 41 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
519 AM EST MON NOV 25 2013

MIZ001>007-009-084-085-261100-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
519 AM EST MON NOV 25 2013 /419 AM CST MON NOV 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

LAKE EFFECT SNOW WILL INCREASE LATE TODAY INTO TONIGHT FOR AREAS
FAVORED BY NORTHWEST WINDS. SEE THE LATEST WINTER WEATHER STATEMENTS
FOR COMPLETE DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

PLOWABLE LAKE EFFECT SNOW IS EXPECTED TUESDAY AND TUESDAY NIGHT ALONG
MUCH OF LAKE SUPERIOR. SEE THE LATEST WINTER WEATHER STATEMENT AND
SPECIAL WEATHER STATEMENT FOR MORE DETAILS.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

MIZ010>014-261100-
IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
519 AM EST MON NOV 25 2013 /419 AM CST MON NOV 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL UPPER
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-261100-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
519 AM EST MON NOV 25 2013 /419 AM CST MON NOV 25 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED OVER CENTRAL AND EASTERN LAKE
SUPERIOR INTO EARLY THIS AFTERNOON. SEE THE LATEST MARINE WEATHER
MESSAGE AND LAKE SUPERIOR FORECAST FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-261100-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
519 AM EST MON NOV 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

SOUTHWEST GALES TO 35 KNOTS ARE EXPECTED THIS MORNING. SEE THE LATEST
MARINE WEATHER MESSAGE AND LAKE MICHIGAN NEARSHORE AND OPEN LAKE FORECAST
FOR FURTHER DETAILS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

JLA

In the hours before

Special weather statement, Nov 25, 5:23 AM EST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
523 AM EST MON NOV 25 2013

MIZ004>006-252200-
BARAGA-MARQUETTE-ALGER-
INCLUDING THE CITIES OF...L'ANSE...GWINN...MARQUETTE...
GRAND MARAIS...MUNISING
523 AM EST MON NOV 25 2013

...PLOWABLE LAKE EFFECT SNOW TUESDAY AND TUESDAY NIGHT...

LAKE EFFECT SNOW SHOWERS WILL INCREASE LATE TONIGHT INTO TUESDAY
MORNING. WINDS WILL BE FROM THE NORTHWEST INITIALLY...KEEPING THE
HEAVIER SNOW OUT OF NORTH CENTRAL UPPER MICHIGAN...THOUGH SOME
LOCALLY HEAVIER SNOW SHOWERS MAY IMPACT AREAS OVER EASTERN ALGER
COUNTY TO THE EAST OF MUNISING. BY LATE TUESDAY AND INTO TUESDAY
NIGHT...WINDS WILL BECOME MORE NORTHERLY...ALLOWING SNOW SHOWERS TO
INCREASE. SEVERAL INCHES OF SNOW MAY OCCUR IN SNOWBELTS FAVORED BY
NORTHERLY WINDS. WINDS GUSTING TO 30 MPH MAY ALSO RESULT IN AREAS OF
BLOWING SNOW AND POOR VISIBILITY NEAR LAKE SUPERIOR. STAY TUNED FOR
FURTHER STATEMENTS REGARDING THIS LAKE EFFECT SNOW EVENT.

JLA

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

9 winter weather, 1 lake-effect snow. Local standard time, as filed.

Winter Weather, Marquette

When
November 25, 8:00 AM EST to November 26, 8:00 AM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Observers near Big Bay measured from six to seven inches of lake effect snow in 24 hours.

Winter Weather, Southern Houghton

When
November 25, 11:00 AM EST to November 26, 11:00 AM EST
Where
Southern Houghton forecast zone
Reported by
Public
Coordinates
46.992, -88.652 (the zone’s center; the record gives no point)

There was a public report of 7.5 inches of lake effect snow in 24 hours at Nisula.

Winter Weather, Baraga

When
November 25, 10:00 PM EST to November 26, 10:00 AM EST
Where
Baraga forecast zone
Reported by
Public
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

There was a public report of 3.7 inches of lake effect snow in L'anse over 12 hours.

Lake-Effect Snow, Gogebic

When
November 25, 9:00 PM CST to November 27, 7:00 AM CST
Where
Gogebic forecast zone
Reported by
Trained Spotter
Coordinates
46.496, -89.796 (the zone’s center; the record gives no point)

The spotter near Wakefield estimated between 8 and 10 inches of lake effect snow in approximately six hours on the morning and early afternoon of the 26th. There was also a public report of eight inches of snow in Ironwood in approximately 20 hours for the period ending around daybreak on the 27th.

Winter Weather, Alger

When
November 26, 6:00 AM EST to November 27, 6:00 AM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer 10 miles south of Grand Marais measured 6.5 inches of lake effect snow in 24 hours.

Winter Weather, Baraga

When
November 26, 8:00 AM EST to November 27, 8:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer near Herman measured 6.8 inches of lake effect snow in 24 hours.

Winter Weather, Alger

When
November 26, 11:30 AM EST to 2:30 PM EST
Where
Alger forecast zone
Reported by
COOP Observer
Coordinates
46.451, -86.548 (the zone’s center; the record gives no point)

The observer in Eben Junction measured four inches of lake effect snow in three hours.

Winter Weather, Baraga

When
November 26, 7:00 PM EST to November 27, 7:00 AM EST
Where
Baraga forecast zone
Reported by
COOP Observer
Coordinates
46.700, -88.352 (the zone’s center; the record gives no point)

The observer in Watton measured 4.5 inches of lake effect snow in 12 hours.

Winter Weather, Marquette

When
November 26, 7:00 PM EST to November 27, 7:00 PM EST
Where
Marquette forecast zone
Reported by
Official NWS Observations
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

The National Weather Service in Negaunee Township measured 5.8 inches of lake effect snow in 24 hours.

Winter Weather, Marquette

When
November 26, 10:00 PM EST to November 27, 9:00 AM EST
Where
Marquette forecast zone
Reported by
COOP Observer
Coordinates
46.663, -87.573 (the zone’s center; the record gives no point)

Observers measured from four to five inches of lake effect snow over mainly the northern portion of the county from late evening on the 26th through mid morning of the 27th.

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
Lake-Effect Snow
Heavy snow in bands downwind of a large lake as cold air crosses warmer water.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2013Every state in 2013This day in weather historyWarnings in Michigan, November 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 480599, 480596, 480597, 481866, 481868, 481871, 481867, 481870, 481872, 481869.